Arkansas, 2018

Damaging Winds in Arkansas, July 30, 2018

July 30, 2018 · NWS TSA · 2 events in 2 counties and zones

Thunderstorms over northern Kansas intensified as they moved southeast into southeastern Kansas and northeastern Oklahoma during the afternoon hours of the 30th. These storms moved into west central Arkansas during the early evening hours, and produced damaging wind across portions of Crawford and Sebastian Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms over northern Kansas intensified as they moved southeast into southeastern Kansas and northeastern Oklahoma during the afternoon hours of the 30th. These storms moved into west central Arkansas during the early evening hours, and produced damaging wind across portions of Crawford and Sebastian Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 30, 1:59 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 30, 1:59 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
259 PM CDT Mon Jul 30 2018

.DISCUSSION...
Strong to severe thunderstorms moving out of southeast Kansas
into northeast Oklahoma this Afternoon with additional showers
and thunderstorms developing along residual outflow boundaries
left over from earlier storms across northeast Oklahoma into
southwest Missouri. With that in mind, scattered showers and
thunderstorms are expected to persist through much of the evening
as an upper level shortwave approaches the region. Will continue
to see the potential for strong to severe storms over the next few
hours with large hail and damaging winds the main concern. Locally
heavy rain will also be a concern with the storms this evening.
The showers and thunderstorms are expected to come to an end
late Tonight across extreme southeast Oklahoma as the upper level
shortwave moves to the east of the area.

Dry conditions with temperatures at or below normal are expected
into the weekend as high pressure builds into the region from
the north on Tuesday gradually shifting the east late in the week.
Temperatures are expected to be unseasonably chilly wednesday morning
with low temperatures about 10 degrees below normal for this time of year
as the surface high settles overhead. A slow warming trend will take
place as we move into the weekend and the low level winds become
more southerly and the upper level ridge tries to build  back over
the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   62  85  62  89 /  30  10   0   0
FSM   65  85  63  89 /  60  10   0   0
MLC   64  84  62  88 /  60  10   0   0
BVO   61  84  59  88 /  30  10   0   0
FYV   61  80  58  86 /  60  10   0   0
BYV   61  80  59  86 /  60  10   0   0
MKO   63  83  61  87 /  60  10   0   0
MIO   60  83  59  87 /  30  10   0   0
F10   63  84  61  88 /  60  10   0   0
HHW   67  87  64  91 /  40  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....10
Hazardous weather outlook, Jul 30, 4:45 PM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
545 PM CDT Mon Jul 30 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
545 PM CDT Mon Jul 30 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Late afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Southeast Oklahoma into northwest Arkansas.
	ONSET...Ongoing...diminishing after sunset.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northwest Arkansas into southeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Numerous thunderstorms continue to spread eastward across
far northeast Oklahoma, southeast Oklahoma, and northwest
Arkansas.  Locally damaging winds remain a possibility
especially from east central Oklahoma through west central
Arkansas.  The severe weather potential will diminish
after sunset.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY through SUNDAY...No Hazards.

EXTENDED DISCUSSION...
No rain is expected for the next few days after tonight.
Temperatures will still be a bit below seasonal normals through
mid week, but high temperatures will climb back into the low to
mid 90s by the end of the week.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Jul 30, 3:34 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
434 PM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND GST     6 SW PRYOR              36.25N 95.39W
07/30/2018  M70 MPH          MAYES              OK   EMERGENCY MNGR

&&

JBM
Local storm report, Jul 30, 3:35 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
435 PM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     4 N CLAREMORE           36.37N 95.62W
07/30/2018                   ROGERS             OK   LAW ENFORCEMENT

            POWER LINES DOWN IN ROADWAY.

&&

CKH
Special weather statement, Jul 30, 3:41 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tulsa OK
441 PM CDT MON JUL 30 2018

OKZ060-064>066-070-302230-
Tulsa OK-Muskogee OK-Okmulgee OK-Okfuskee OK-Creek OK-
441 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CREEK...NORTHWESTERN
MUSKOGEE...OKMULGEE...SOUTHERN TULSA AND NORTHERN OKFUSKEE COUNTIES
UNTIL 530 PM CDT...

At 440 PM CDT, strong thunderstorms were located along a line
extending from 4 miles south of Bixby to 2 miles east of Stroud.
Movement was southeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Okmulgee...                       Bristow...
Okemah...                         Okfuskee...
Morris...                         Beggs...
Boley...                          Mounds...
Schulter...                       Depew...
Boynton...                        Slick...
Castle...                         Preston...
Bald Hill...                      Okmulgee State Park...
Welty...                          Liberty...
Wainwright...                     Jamesville...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 213 and 225.
 Interstate 44 between mile markers 178 and 182.

LAT...LON 3579 9662 3592 9596 3563 9539 3555 9572
      3555 9582 3552 9582 3538 9641 3542 9644
      3546 9644 3546 9648 3563 9662
TIME...MOT...LOC 2140Z 316DEG 27KT 3587 9590 3575 9661
Local storm report, Jul 30, 4:09 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
509 PM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     OCHELATA                36.60N 95.98W
07/30/2018                   WASHINGTON         OK   BROADCAST MEDIA

            LARGE TREE LIMB FELL ON HOUSE AND DAMAGED THE PORCH.

&&

CAS
Local storm report, Jul 30, 4:26 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
526 PM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     CLAREMORE               36.31N 95.62W
07/30/2018                   ROGERS             OK   NWS EMPLOYEE

            POWER POLES DOWN NEAR 12TH AND FLORENCE. TIME VIA RADAR.

&&

JBM
Special weather statement, Jul 30, 4:43 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Tulsa OK
543 PM CDT MON JUL 30 2018

ARZ010-019-OKZ069-302315-
Washington AR-Crawford AR-Adair OK-
543 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAWFORD...
WASHINGTON AND EASTERN ADAIR COUNTIES UNTIL 615 PM CDT...

At 543 PM CDT, strong thunderstorms were located along a line
extending from near Cincinnati to 7 miles east of Stilwell. Movement
was southeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Fayetteville...                   Farmington...
Prairie Grove...                  West Fork...
Lincoln...                        Westville...
Greenland...                      Winslow...
Cincinnati...                     Blackburn...
Devils Den State Park...          Brentwood...
Strickler...                      Drake Field Airport...
Walnut Grove...                   Woolsey...
Ballard...                        Wedington...
Rhea...                           Canehill...

This includes Interstate 49 between mile markers 39 and 63.

LAT...LON 3608 9407 3573 9399 3572 9454 3610 9459
TIME...MOT...LOC 2243Z 293DEG 31KT 3601 9453 3581 9450

The radar

The Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sebastian

When
July 30, 5:15 PM CST
Where
Sebastian County, Ft Smith
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.380, -94.420

Strong thunderstorm wind blew down several large trees in town.

Thunderstorm Wind, Crawford

When
July 30, 5:25 PM CST
Where
Crawford County, Van Buren
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.430, -94.350

Strong thunderstorm wind blew down a tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771414, 771416.